Advertisement

International Journal of Clinical Pharmacy

, Volume 35, Issue 5, pp 673–676 | Cite as

Possible digoxin toxicity associated with concomitant ciprofloxacin therapy

  • Brady S. MoffettEmail author
  • Santiago O. Valdes
  • Jeffrey J. Kim
Case Report

Abstract

Case (Description)

A 27 year old female with a complex history of congenital heart disease, cardiac surgery, heart failure, and arrhythmias was admitted for a Pseudomonas aeruginosa sternal wound infection and treated with intravenous antibiotics. After discharge and completion of an outpatient course of intravenous antibiotics, suppressive antibiotic therapy with ciprofloxacin was initiated. She presented to clinic with nausea and anorexia within a few days of addition of ciprofloxacin to her current regimen of medications, which included digoxin. The digoxin was discontinued, with all other medications remaining the same, and the symptoms resolved in 48 h. The dose of digoxin was restarted at 50 % of the previous dose with no further complications. The proposed cause of the nausea and anorexia was digoxin toxicity secondary to a drug–drug interaction with ciprofloxacin.

Conclusion

Patients receiving ciprofloxacin and digoxin should be monitored closely for the risk of digoxin toxicity.

Keywords

Digoxin Ciprofloxacin Eubacterium lentum P-glycoprotein 

Notes

Conflicts of interest

None.

Funding

None.

References

  1. 1.
    Abad-Santos F, Carcas AJ, Ibanez C, Frias J. Digoxin level and clinical manifestations as determinants in the diagnosis of digoxin toxicity. Ther Drug Monit. 2000;22(2):163–8.PubMedCrossRefGoogle Scholar
  2. 2.
    Gomes T, Mamdani MM, Juurlink DN. Macrolide-induced digoxin toxicity: a population-based study. Clin Pharmacol Ther. 2009;86(4):383–6.PubMedCrossRefGoogle Scholar
  3. 3.
    Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–45.PubMedCrossRefGoogle Scholar
  4. 4.
    Horn JR, Hansten PD, Chan LN. Proposal for a new tool to evaluate drug interaction cases. Ann Pharmacother. 2007;41(4):674–80.PubMedCrossRefGoogle Scholar
  5. 5.
    Hirata S, Izumi S, Furukubo T, et al. Interactions between clarithromycin and digoxin in patients with end-stage renal disease. Int J Clin Pharmacol Ther. 2005;43(1):30–6.PubMedCrossRefGoogle Scholar
  6. 6.
    Constantine PA. Antibiotic therapy and serum digoxin toxicity. Am Fam Physician. 1998;57(6):1239–40.PubMedGoogle Scholar
  7. 7.
    Sutton A, Pilot MA. Digoxin toxicity and erythromycin. BMJ. 1989;298(6680):1101.PubMedCrossRefGoogle Scholar
  8. 8.
    Tsutsumi K, Kotegawa T, Kuranari M, et al. The effect of erythromycin and clarithromycin on the pharmacokinetics of intravenous digoxin in healthy volunteers. J Clin Pharmacol. 2002;42(10):1159–64.PubMedCrossRefGoogle Scholar
  9. 9.
    American Pharmacists Association. Drug information handbook. 21st ed. Hudson, OH: Lexi-Comp; 2012.Google Scholar
  10. 10.
    Kiran N, Azam S, Dhakam S. Clarithromycin induced digoxin toxicity: case report and review. J Pak Med Assoc. 2004;54(8):440–1.PubMedGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  • Brady S. Moffett
    • 1
    Email author
  • Santiago O. Valdes
    • 2
  • Jeffrey J. Kim
    • 2
  1. 1.Department of PharmacyTexas Children’s HospitalHoustonUSA
  2. 2.Department of PediatricsBaylor College of MedicineHoustonUSA

Personalised recommendations